Texas, 2009

Hail and Damaging Wind in Texas, May 26, 2009

May 26, 2009 · NWS LCH · 2 events in 2 counties and zones

Scattered strong to severe thunderstorms developed across southeast Texas during the afternoon hours, with a couple of reports of large hail and damaging winds received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

Scattered strong to severe thunderstorms developed across southeast Texas during the afternoon hours, with a couple of reports of large hail and damaging winds received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at May 26, 11:41 AM CST, 3 hours 18 minutes earlier.

Area forecast discussion, May 26, 11:41 AM CST, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1241 PM CDT TUE MAY 26 2009

.AVIATION...
SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED OVER THE
ACADIANA AREA LATE THIS MORNING AND ARE MOVING TOWARD THE EAST
NORTHEAST AROUND 10 KNOTS. THIS ACTIVITY SHOULD CLEAR KLFT AND
KARA BY 18Z...BUT WITH DEVELOPMENT TOWARD THE NORTHWEST...KAEX
COULD SEE SOME STORMS BETWEEN 18-21Z THIS AFTERNOON. CONVECTION
HAS BEEN MORE ISOLATED BACK TOWARD KLCH AND KBPT.

MOIST UNSTABLE AIRMASS REMAINS IN PLACE TODAY AND EXPECT SHOWERS
AND THUNDERSTORMS TO BECOME MORE NUMEROUS DURING THE
AFTERNOON...BUT WITH UNCERTAINTIES IN TIMING AND LOCATION WILL GO
WITH VCTS AT TAF SITES AND AMEND AS NEEDED DURING THE AFTERNOON.
OTHERWISE...SKY CONDITIONS AND VISIBILITIES WITH BE GENERALLY VFR
WITH OCCASIONAL MVFR CIGS/VISBYS ASSOCIATED WITH CONVECTION.
ACTIVITY WILL DIMINISH AFTER SUNSET WITH VFR CONDITIONS CONTINUING
OVERNIGHT. SOME PATCHY FOG IS POSSIBLE TOWARD DAYBREAK WITH VISBYS
AROUND 4 MILES. 24

&&

.PREV DISCUSSION... /ISSUED 1204 PM CDT TUE MAY 26 2009/

DISCUSSION...
DIFFICULT NEAR TERM FORECAST IN TERMS OF SHOWER AND THUNDERSTORM
DEVELOPMENT AND EVOLUTION...WITH CONFLICTING SIGNALS IN THE
AVAILABLE SHORT TERM GUIDANCE. THE 4KM WRF SEEMS TO HAVE A GOOD
HANDLE ON THE CONVECTION OUT WEST OVER EAST TEXAS...THOUGH DID NOT
CAPTURE THE ACTIVITY CURRENTLY OVER LOUISIANA AS WELL AS THE NAM
AND GFS DID IN THEIR QPF FIELDS. THE NAM IS ESPECIALLY DRY OVER US
THIS AFTERNOON...AND BASED ON TRENDS...APPEARS UNREALISTIC. FROM
AN ENVIRONMENTAL PERSPECTIVE...PWAT IS SLIGHTLY DRIER THAN
YESTERDAY...THOUGH STILL ENOUGH FOR EFFICIENT RAIN PRODUCING
THUNDERSTORMS. POTENTIAL INSTABILITY ON THE MORNING SOUNDING HAS
ALSO INCREASED WITH STEEPER LOW LEVEL LAPSE RATES...SO GIVEN THE
LACK OF VERTICAL WIND SHEAR...PULSE TYPE SEVERE IS ALSO POSSIBLE.
IN THE END...PREFERRED THE WETTER SOLUTIONS SHOWN ON THE 4KM
WRF...GFS...AND RUC. POPS WERE INCREASED TO 50 PERCENT FOR THE
REST OF TODAY. REMAINING PARAMETERS WERE ADJUSTED ONLY SLIGHTLY.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  86  72  86  69 /  50  20  60  30
KBPT  86  72  85  69 /  50  20  60  30
KAEX  88  70  86  68 /  50  20  60  30
KLFT  85  70  86  69 /  50  20  60  30

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.

&&

PUBLIC/MARINE...13
AVIATION...24
Hazardous weather outlook, May 26, 4:44 AM CST, 10 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
544 AM CDT TUE MAY 26 2009

GMZ430-432-435-450-452-455-470-472-475-LAZ027>033-041>045-051>055-
TXZ180>182-201-215-216-271045-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
544 AM CDT TUE MAY 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED ACROSS THE
REGION AGAIN TODAY. NONE OF THIS ACTIVITY IS EXPECTED TO BE
SEVERE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL REMAIN POSSIBLE UNTIL A
WEAK FRONTAL PASSAGE THURSDAY. NONE OF THIS ACTIVITY IS EXPECTED
TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, May 26, 1:26 PM CST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
226 PM CDT TUE MAY 26 2009

TXZ180-262015-
TYLER TX-
226 PM CDT TUE MAY 26 2009

...SIGNIFICANT WEATHER ALERT FOR TYLER COUNTY UNTIL 315 PM CDT...

AT 224 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 10 MILES NORTHWEST OF CHESTER...MOVING
EAST AT 20 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  ROCKLAND BY 310 PM CDT

FREQUENT CLOUD TO GROUND LIGHTNING...PEA SIZE HAIL...AND WIND GUSTS
TO 50 MPH ARE LIKELY WITH THIS STORM. HEAVY RAINFALL WILL CAUSE
PONDING OF WATER ON AREA ROADWAYS...ESPECIALLY THOSE IN POOR DRAINAGE
AREAS. RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND
BE PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED.

24
Special weather statement, May 26, 2:37 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
337 PM CDT TUE MAY 26 2009

TXZ180-262130-
TYLER TX-
337 PM CDT TUE MAY 26 2009

...SIGNIFICANT WEATHER ALERT FOR TYLER COUNTY UNTIL 430 PM CDT...

AT 337 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 9 MILES SOUTHWEST OF WOODVILLE...MOVING
EAST AT 15 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  WARREN BY 405 PM CDT
  IVANHOE BY 410 PM CDT
  WOODVILLE AND HILLISTER BY 415 PM CDT

FREQUENT CLOUD TO GROUND LIGHTNING...PEA SIZE HAIL...AND WIND GUSTS
TO 50 MPH ARE LIKELY WITH THIS STORM. HEAVY RAINFALL WILL CAUSE
PONDING OF WATER ON AREA ROADWAYS...ESPECIALLY THOSE IN POOR DRAINAGE
AREAS. RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND
BE PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED.

24
Special weather statement, May 26, 2:43 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
343 PM CDT TUE MAY 26 2009

LAZ027-TXZ182-262145-
VERNON LA-NEWTON TX-
343 PM CDT TUE MAY 26 2009

...SIGNIFICANT WEATHER ALERT FOR VERNON PARISH...SIGNIFICANT WEATHER
ALERT FOR NEWTON COUNTY UNTIL 445 PM CDT...

AT 342 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 5 MILES SOUTHWEST OF TOLEDO BEND DAM...
MOVING EAST AT 15 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  TOLEDO BEND DAM BY 350 PM CDT
  BURR FERRY BY 405 PM CDT

FREQUENT CLOUD TO GROUND LIGHTNING...PEA SIZE HAIL...AND WIND GUSTS
TO 50 MPH ARE LIKELY WITH THIS STORM. HEAVY RAINFALL WILL CAUSE
PONDING OF WATER ON AREA ROADWAYS...ESPECIALLY THOSE IN POOR DRAINAGE
AREAS. RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND
BE PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED.

24
Special weather statement, May 26, 2:54 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
354 PM CDT TUE MAY 26 2009

TXZ201-215-262200-
HARDIN TX-JEFFERSON TX-
354 PM CDT TUE MAY 26 2009

...SIGNIFICANT WEATHER ALERT FOR HARDIN AND JEFFERSON COUNTIES UNTIL
500 PM CDT...

AT 353 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR OVER NOME...MOVING EAST AT 15 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  CHINA BY 415 PM CDT
  BEVIL OAKS BY 430 PM CDT
  BEAUMONT BY 500 PM CDT

FREQUENT CLOUD TO GROUND LIGHTNING...PEA SIZE HAIL...AND WIND GUSTS
TO 50 MPH ARE LIKELY WITH THIS STORM. HEAVY RAINFALL WILL CAUSE
PONDING OF WATER ON AREA ROADWAYS...ESPECIALLY THOSE IN POOR DRAINAGE
AREAS. RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND
BE PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED.

24

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Newton

When
May 26, 2:59 PM CST
Where
Newton County, 7.66 mi NE of Burkeville
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
31.064, -93.524

Newton County Sheriff Office reported trees blown down near the Highway 63 Bridge east of Burkeville.

Hail, Tyler

When
May 26, 3:07 PM CST
Where
Tyler County, 1.02 mi NNE of Warren
Measured
0.75 in hail
Reported by
Public
Coordinates
30.613, -94.392

Penny size hail was reported at Warren High School.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 174186, 174187.